Intended for healthcare professionals

Rapid response to:

Papers Drug points

Teicoplanin induced drug hypersensitivity syndrome

BMJ 2004; 328 doi: https://doi.org/10.1136/bmj.328.7451.1292 (Published 27 May 2004) Cite this as: BMJ 2004;328:1292

Rapid Response:

Drug induced Hypersenitivity Syndrome and Kounis Syndrome

Drug hyprsensitivity syndrome or DRESS ( drug rash with eosinophilia
and systemic symptoms ) is usually induced by anticonvulsants, dapsone
and the sulfonamides, allopurinol and the antibiotic minocycline.

Human
system and organs are easily affected by drugs and the heart is sometimes
the primary target organ of drug induced hypersensitivity reaction.A drug
induced hypersensitivity syndrome which is less known to the medical
community is " The Kounis syndrome". Kounis syndrome is the concurrence of
allergic or hypersensitivity reactions with acute coronary syndromes(1).

There are several categories of drugs that are capable of inducing Kounis
syndrome(2). These include antibiotics, analgesics,antineoplastics,
contrast media, corticosteroids, intravenous anaesthetics, nonsteroidal
antiinflammatory drugs, skin disinfectants, thrombolytics and others.
Also, certain environmental exposures, poisons, venoms and conditions
such as angioedema, bronchial asthma, exercised-induced anaphylaxis, food
allergy, idiopathic anaphylaxis, serum sickness, urticaria and
mastocytosis have induced Kounis syndrome.

Drug hypersensitivity syndrome
and Kounis syndrome are mainly induced via inflammatory mediators
including histamine, tryptase, chymase and arachidonic acid products such
as thromboxane and leucotrienes. These mediators have been incriminated in
many clinical and experimental studies to induce coronary artery spasm
and/or acute myocardial infarction the so called " allergic angina and
allergic myocardial infarction" (3).

In this very interesting "drug point" (4) the patient had been
progressively exposed to six diferrent antibiotics ( co-amoxiclav,
benzylpenicillin, flucloxacillin, ceftriaxone, clarithromycin,and
teicoplatin ). It seems likely that some of these antibiotics may have
haptenated protein carriers, forming immunogenic complexes in order to
induce the drug hypersensitivity syndrome (5).
The authors of this paper correctly applied the old wise therapeutic
remedy " stop all drugs " and the patient had an uneventful recovery!

1. Koutsojannis CM, Kounis NG. Lepirudin anaphylaxis and Kounis
syndrome 2004; 109 : e315.

2. Zavras GM, Papadaki PJ, Kokkinis SE, et al. Kounis syndrome secondary
to allergic reaction following shelfish ingestion. Int J clin Pract 2003;
57 : 622-624.

3. Nikolaidis LA, Kounis NG, gradman AH. Allergic angina and allergic
myocardial infarction: A new twist on an old syndrome. Can J Cardiol 2002;
18 : 508-511.

4. Perrett CM, McBrite SR. Teicoplatin induced drug hypersensitivity
syndrome. Br Med J 2004; 328 : 1292.

5. Gruchalla RS. Drug Allergy. J Allergy Clin Immunol 2003; 111 : S548-
S559.

Competing interests:
None declared

Competing interests: No competing interests

20 June 2004
Christos Y Frangides
Consultant Physician
Constantine Niarchos, Nicholas Grapsas, Sophia N Kouni, Nicholas G Kounis and constantinos M Koutsojannis
" Saint Andrews" State Regional Hospital, 7 Aratou Street, Patras 26221, Greece